Mathematica 9 is now available

Wolfram Library Archive


Courseware Demos MathSource Technical Notes
All Collections Articles Books Conference Proceedings
Title

The Complete Pivoting Conjecture for Gaussian Elimination Is False
Author

A. Edelman
Journal / Anthology

The Mathematica Journal
Year: 1992
Volume: 2
Issue: 2
Page range: 58-61
Description

A famous conjecture concerning Gaussian Elimination was recently "settled" as false, by a counterexample found on a Cray supercomputer. Mathematica did not yield the same conclusion when given identical data, reminding us of the care needed when proving mathematical statements using rounded arithmetic. Indeed,the conjecture is false, but a proper counterexample requires modifications of the data. In this note, we provide proper counterexamples by modifying numbers computed in rounded arithmetic by Nick Gould on a Cray.
Subject

*Mathematics > Algebra > Linear Algebra
URL

http://www.mathematica-journal.com/issue/v2i2/